Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 48, NWS Sioux Falls, SD

June 2, 2025Dixon County, Nebraska; Clay County, Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 2, 2025, 5:16 PM CDT for Dixon County, Nebraska; Clay County, Union County, South Dakota. It was in force for 29 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2025, 5:16 PM CDT (22:16 UTC)
Expired
Jun 2, 2025, 5:45 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dixon County, NE, Clay County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 5:20 PM CDTTSTM WND DMG1 W Vermillion, SDSeveral large trees limbs down along with one large tree leaning on a house. Winds estimated at least 60 mph.
Jun 2, 5:21 PM CDTTSTM WND DMG1 Nw Vermillion, SDStorage building destroyed by severe winds. 2.4 inches of rainfall in 15 to 20 minutes. Pea to dime sized hail.
Jun 2, 5:21 PM CDTHAIL 1Vermillion, SD
Jun 2, 5:22 PM CDTHAIL 1Vermillion, SDReport via social media.
Jun 2, 5:25 PM CDTHAIL 0.752 E Vermillion, SD
Jun 2, 5:54 PM CDTTSTM WND DMG7 Wnw Elk Point, SDTree and structure damage to an agricultural themed event venue. Fence at property also blown over. Additional damage 1 mile southeast of property on Burbank Road to nearby grain bins. Time estimated from radar.
Jun 2, 5:54 PM CDTHAIL 0.757 Nw Elk Point, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS53 KFSD 022216
SVRFSD
NEC051-SDC027-127-022245-
/O.NEW.KFSD.SV.W.0048.250602T2216Z-250602T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
516 PM CDT Mon Jun 2 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dixon County in northeastern Nebraska...
  Southeastern Clay County in southeastern South Dakota...
  Northern Union County in southeastern South Dakota...

* Until 545 PM CDT.

* At 516 PM CDT, a severe thunderstorm was located over Vermillion,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Union Grove State Park around 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4276 9701 4277 9707 4306 9659 4294 9652
      4289 9653 4288 9655 4284 9655 4284 9658
      4280 9659 4278 9662 4275 9663 4267 9701
TIME...MOT...LOC 2216Z 249DEG 25KT 4279 9689 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP
2 follow-up statements
523 
WWUS53 KFSD 022226
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
526 PM CDT Mon Jun 2 2025

NEC051-022235-
/O.CAN.KFSD.SV.W.0048.000000T0000Z-250602T2245Z/
Dixon NE-
526 PM CDT Mon Jun 2 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DIXON COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Iowa...and southeastern South Dakota.

&&

LAT...LON 4279 9703 4306 9659 4294 9652 4289 9653
      4288 9655 4284 9655 4284 9658 4280 9659
      4278 9662 4275 9663 4271 9683
TIME...MOT...LOC 2225Z 249DEG 25KT 4281 9680 

$$

SDC027-127-022245-
/O.CON.KFSD.SV.W.0048.000000T0000Z-250602T2245Z/
Clay SD-Union SD-
526 PM CDT Mon Jun 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN CLAY AND NORTHERN UNION COUNTIES...

At 525 PM CDT, a severe thunderstorm was located near Vermillion,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Union Grove State Park around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4279 9703 4306 9659 4294 9652 4289 9653
      4288 9655 4284 9655 4284 9658 4280 9659
      4278 9662 4275 9663 4271 9683
TIME...MOT...LOC 2225Z 249DEG 25KT 4281 9680 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP
202 
WWUS53 KFSD 022244
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
544 PM CDT Mon Jun 2 2025

SDC027-127-022254-
/O.EXP.KFSD.SV.W.0048.000000T0000Z-250602T2245Z/
Clay SD-Union SD-
544 PM CDT Mon Jun 2 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY AND NORTHERN
UNION COUNTIES WILL EXPIRE AT 545 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Iowa...and southeastern South Dakota.

&&

LAT...LON 4279 9703 4306 9659 4294 9652 4289 9653
      4288 9655 4284 9655 4284 9658 4280 9659
      4278 9662 4275 9663 4271 9683
TIME...MOT...LOC 2244Z 249DEG 25KT 4286 9663 

$$

AP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:11 PM CDT, 5 minutes earlier. Its key messages:

  • Thunderstorms will develop from southwest to northeast late this afternoon into the evening. Weak shear and moderate instability should lead towards a few storms producing hail as large as ping pong balls and wind gusts to 65 mph.
  • Locally heavy rainfall is likely as well with a few stripes of 2- 5". Most locations south of a Wagner to Sioux Falls to Marshall MN line should receive 0.50" with the better chances for 1-2" south of a Yankton to Jackson MN line.
  • Could see a brief return of Canadian wildfire smoke behind today's cold frontal passage. Minor deterioration in visibility and air quality will be possible during the late evening hours mainly across southeastern South Dakota and portions of southwestern MN.
  • Temperatures return to seasonal normals for the remainder of the week into the weekend, with some potential for scattered (20-40% chance) diurnal showers/thunderstorms each day. Currently the severe threat during this times looks low.
Area forecast discussion, Jun 2, 5:11 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
511 PM CDT Mon Jun 2 2025

.KEY MESSAGES...

- Thunderstorms will develop from southwest to northeast late
  this afternoon into the evening. Weak shear and moderate
  instability should lead towards a few storms producing hail as
  large as ping pong balls and wind gusts to 65 mph.

- Locally heavy rainfall is likely as well with a few stripes
  of 2- 5". Most locations south of a Wagner to Sioux Falls to
  Marshall MN line should receive 0.50" with the better chances
  for 1-2" south of a Yankton to Jackson MN line.

- Could see a brief return of Canadian wildfire smoke behind
  today's cold frontal passage. Minor deterioration in
  visibility and air quality will be possible during the late
  evening hours mainly across southeastern South Dakota and
  portions of southwestern MN.

- Temperatures return to seasonal normals for the remainder of
  the week into the weekend, with some potential for scattered
  (20-40% chance) diurnal showers/thunderstorms each day.
  Currently the severe threat during this times looks low.

&&

.UPDATE...
Issued at 503 PM CDT Mon Jun 2 2025

Storms have developed quickly over the last hour or so just
ahead the lower level front, located at the time of this
discussion from central MN stretching southwest into the NE
Panhandle. Through our forecast area, have nearly a continuous
line of storms from northwestern Cottonwood county to
northwestern Dixon county. Some strong to severe storms continue
along this line with the main threats still hail to the size of
ping-pong balls and wind gusts to 65 mph. Keeping an eye on the
potential for heavy rain and training thunderstorms, with
development behind some of the initial convection. This pushes
east with the front.

Still expecting storms to develop and expand through the evening
and overnight hours, although not putting much faith in the CAMs
due to how poorly they're handling current convection.

Finally, starting to see some wildfire smoke return to the
surface with northwesterly flow behind the front. Huron has
dropped to 3 miles for visibility, and can see the smoke on
satellite.

&&

.DISCUSSION...
Issued at 234 PM CDT Mon Jun 2 2025

A quick moving mid level wave/MCV moving along highway 14 is
speeding up the low level front a bit this afternoon. If storm
development holds off until 6-7 pm, this may push the stronger
development a bit farther south. Environmentally, scattered severe
storms remain likely with about 2000 J/kg instability and only weak
shear. Suspect that the initial updrafts will have the potential for
golf ball to ping pong ball hail, but overall wind gusts around 65
mph and locally heavy rain should be the main threats. The best
chance for these strong to severe storms will be south of I-90 then
into parts of southwest MN. Low level boundary orientation relative
to the mid and upper level flow indicate some training of cells is
possible and given PWAT values around 1.5" and a warm cloud depth of
about 12 kft, 2-4" per hour rainfall rates will be likely, just
localized.

After sunset a wave to the south will work east and bring additional
rain and isolated thunderstorms to the area. For the most part
severe weather after about 3z should remain very isolated, with some
localized heavy rain the biggest threat, especially in northeast NE
and northwest IA.

Rain will gradually come to an end from west to east on Tuesday
morning, leading to a cooler and marginally breezy day. Highs should
be in the upper 60s to lower 70s most locations.

Near to slightly below normal temperatures will continue Wednesday
and Thursday as westerly flow aloft allows for additional weak waves
and periodic chances for showers and isolated thunderstorms. Right
now any thunderstorm activity does not look to be severe.

Saturday through Monday low pressure develops along the Canadian
border and will swing a couple of weak waves southward through the
area. This will bring spotty chances for showers and thunderstorms
with fairly low chances for severe weather. With west to northwest
flow aloft, mild temperatures near to above normal are expected,
generally highs in the 70s to lower 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1238 PM CDT Mon Jun 2 2025

Thunderstorms are expected to develop over southeast SD late
this afternoon and expand in coverage through the night. The
initial development from about 22z through 2z will see the
highest potential for large hail, heavy rain and strong straight
line winds. While an isolated strong to severe storm will be
possible after sunset, it should transform to a more widespread
rain with embedded thunder. It is also during this time where
the best chance for MVFR ceilings will be, late tonight into
Tuesday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

UPDATE...SG
DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Jun 2, 3:59 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
359 PM CDT Mon Jun 2 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-032100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
359 PM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe storms are expected to form along a
cold front stretching from south eastern South Dakota into
southwestern Minnesota this afternoon. These storms will move slowly
southeast through the evening and overnight hours. Thunderstorms
will be capable of ping-pong ball size hail and 65 mph winds. Periods
of moderate to heavy rain are possible through the night.

A brief return of Canadian wildfire smoke is expected behind the
cold front tonight. Minor deterioration in visibility and air
quality are possible during the late evening to overnight hours
mainly across portions of southeastern SD and southwestern MN.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Canadian wildfire smoke lingers into the day on Tuesday, mainly east
of I-29. Minor deterioration in visibility and air quality are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038>040-050-052>055-057>061-063>065-068-032100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
359 PM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Could see a brief return of Canadian wildfire smoke behind the cold
front tonight. Minor deterioration in visibility and air quality are
possible during the late evening to overnight hours mainly across
portions of southeastern SD.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 2, 4:22 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
422 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Hail             7 S Rock Valley         43.10N 96.31W
06/02/2025  M1.00 Inch       Sioux              IA   Public

            Report from mPING: Quarter (1.00 in.).

&&

TRM
Local storm report, Jun 2, 4:26 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
426 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Hail             7 W Sioux Center        43.09N 96.31W
06/02/2025  E0.75 Inch       Sioux              IA   Public

            Report from mPING: Dime (0.75 in.).

&&

TRM
Local storm report, Jun 2, 4:31 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
431 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Hail             7 WNW Sioux Center      43.10N 96.31W
06/02/2025  M1.50 Inch       Sioux              IA   Public

            Half dollar to ping pong size hail.

&&

JC
Local storm report, Jun 2, 5:12 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
512 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     Hail             Rushmore                43.63N 95.79W
06/02/2025  M0.75 Inch       Nobles             MN   Public

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:50 PM CDTSevere Thunderstorm WarningFSDDixon40 min
Jun 2, 6:26 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDDixon49 min
Jun 2, 6:48 PM CDTSevere Thunderstorm WarningFSDDakota, Dixon27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.